Hail, Koochiching
- When
- May 29, 7:53 PM CST to 7:56 PM CST
- Where
- Koochiching County, 1.53 mi WSW of Ranier
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.610, -93.350
A strong area of low pressure across the Northern Plains lifted a warm front across the Northland on Memorial Day morning. Showers and storms moved through during the morning hours with the atmosphere recovering during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong area of low pressure across the Northern Plains lifted a warm front across the Northland on Memorial Day morning. Showers and storms moved through during the morning hours with the atmosphere recovering during the afternoon hours. A few of the storms were severe during the morning and produced small hail and tree damage. An arc of thunderstorms developed across southwestern Minnesota and adjacent areas of Nebraska, South Dakota and Iowa by the mid-afternoon hours and moved to the northeast and across the Northland for the late afternoon and evening hours. These storms were much stronger and contained very strong winds that produced widespread damage across the region. Additionally, there were a few embedded tornadoes with the storms with the strongest tornadoes producing EF-1 damage in the Deer River and Hinckley areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 29, 5:44 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
644 PM CDT Sun May 29 2022
.DISCUSSION...(This evening through Saturday)
Issued at 405 PM CDT Sun May 29 2022
Summary: Several rounds of thunderstorms are expected this
afternoon through Tuesday morning. Some storms may be severe this
afternoon through the overnight and again Monday afternoon through
early Tuesday morning. In addition to the severe weather risk,
heavy rainfall is likely over portions of central and north-
central Minnesota which may lead to flash flooding. A quieter
pattern emerges midweek through next weekend.
Not much has changed in the forecast since this morning. Fog has
lifted along the North Shore and is likely to return tonight,
particularly for areas which received/will receive rainfall
today/tonight. A Dense Fog Advisory may eventually be needed.
However, low temporal and spatial confidence prevents me from
issuing the headline with this forecast package. Would like to
wait and see how the storms evolve and whether cloud cover
interferes with fog formation.
Showers and thunderstorms have been percolating in one form or
another all day and we’re starting to see intensities and
coverage increase over northwest into north-central Minnesota. A
serpentine warm front stretched from near Grafton, ND (KGAF) to
near Grand Rapids to near Moose Lake to near Hayward to western
Lake Superior north of Ironwood. The undulation in the front is
due in part to a persistent northeasterly lake breeze which has
been persistent this afternoon. Cloud cover on either side of the
warm front in central and north-central Minnesota has limited
destabilization. SPC Mesoanalysis features an uncapped mixed layer
over northwest Minnesota with 1000-2500 J/kg of MLCAPE. The CAPE
gradient extends east into north-central Minnesota and roughly
follows the contour of the warm front. MLCIN is on the order of
100-300 J/kg over my Minnesota zones suggesting the storms in
Itasca County as of 2030Z are elevated. Look for the CIN to
continue to erode this afternoon and evening allowing for
additional convection to develop. Deep layer shear is limited in
the wake of a meso-high from the morning convection over central
Minnesota. Effective shear will increase to 40 to 55 knots over
central Minnesota into the Arrowhead and northwest Wisconsin by
02Z. Storms are expected to increase in coverage through this
evening. Supercells will be possible in the warm sector with large
hail and damaging winds the main threats. A tornado or two cannot
be ruled out if storms can become rooted in the boundary layer.
Additional storms are expected to fire this afternoon and early
evening along the cold front which stretched from the
Dakotas/Minnesota border down to eastern Nebraska at 20Z. The
storms should propagate eastward into central and north-central
Minnesota this evening or tonight. Storms may be severe with large
hail and damaging winds the main threat. There will also be a
potential for training storms along the front which may lead to
flash flooding. The Flash Flood Watch issued by the mid-shift was
in good shape, so no changes needed.
The cold front will stall over western Minnesota tonight and
another area of low pressure will lift into the region for Monday.
Storms may be ongoing at 12Z over northeast Minnesota and
northwest Wisconsin. Any outflow boundaries which develop will
likely provide forcing and enhanced wind shear for another round
of storms Monday afternoon and evening. The severe weather
potential will include all modes, including flash flooding. The
greatest tornado risk appears to be focused over western Minnesota
and may extend as far north as the Brainerd Lakes and Aitkin
during the late afternoon and evening. Very large hail to baseball
size and damaging wind gusts of 70 to 80 mph will be possible in
addition to the tornado threat. NAM mid-level lapse rates at BRD
during the afternoon will be 7 to 7.5 C/km, for example with
plenty of hail growth zone CAPE. The largest hail and strongest
winds will be possible during the late afternoon into the evening
over central to north-central Minnesota, and will eventually
transition a wind threat overnight. Provided we can scour out the
clouds from the overnight/morning convection, portions of
northwest Wisconsin and the I-35 corridor may make a run at 90
degrees with warm but not as warm temps farther northeast across
the remainder of my Minnesota zones.
A few showers and storms may linger into Tuesday, but the severe
weather potential will shift east of our area. A quieter period is
expected for the remainder of the forecast through next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 644 PM CDT Sun May 29 2022
An unsettled period is expected as multiple rounds of
thunderstorms work across the region. Favored the HRRR with this
update and used that to refine the timing of convection for the
overnight hours with storms not expected to develop until later
this evening. Storms will bring periods of MVFR or lower VSBYs and
CIGs will be variable at times with MVFR/IFR conditions possible,
especially at DLH with onshore flow. Fog may once again redevelop
across the area, but with winds not subsiding overnight, chances
for this are reduced. Any storms passing over a terminal will
have the potential for small hail and erratic winds. Some areas of
LLWS will be possible overnight as a low-level jet works across
the area, but the effects look patchy in nature. Additional rounds
of storms will be possible on Monday and future updates will
better time those threats out.
&&
.MARINE...
Issued at 1257 PM CDT Sun May 29 2022
Visibility improved this morning near the Twin Ports and along
the shoreline areas. The Duluth and Two Harbors webcams still show
fog farther out onto the lake. Extended the Dense Fog Advisory
from Two Harbors to Grand Portage until 10 AM tomorrow while
letting the portion from Two Harbors to Duluth to Port Wing expire
at 1 PM.
Storms will come through the area this afternoon and tonight,
with large hail, damaging winds, and cloud-to-water lightning as
the primary threats. Winds today along the North Shore are
expected to reach up to 25 kts, which will cause waves for the
North Shore and portions of the South Shore to increase up to 5 ft
this afternoon and evening. Small Craft Advisories have been
issued. Fog is expected to return tonight and may become
widespread, requiring an expansion of the Dense Fog Advisory.
Several rounds of storms are possible Monday through Tuesday
morning. A few storms may be severe with hail larger than penny-
size, wind gusts of 30 to 40 knots, and frequent cloud-to-water
lightning. Gusty winds of 15 to 25 knots are forecast for Tuesday
and another Small Craft Advisory may be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 56 78 58 66 / 70 50 90 50
INL 58 80 54 63 / 70 70 90 80
BRD 63 83 57 64 / 70 80 90 50
HYR 65 87 62 75 / 50 40 80 40
ASX 63 86 63 75 / 50 40 70 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Tuesday morning for MNZ010-011-018-025-026-
033>035.
LS...Small Craft Advisory until 1 AM CDT Monday for LSZ140>146-150.
Dense Fog Advisory until 10 AM CDT Monday for LSZ140>143.
&&
DISCUSSION...Huyck
AVIATION...BJH
MARINE...HuyckHazardous Weather Outlook National Weather Service Duluth MN 346 PM CDT Sun May 29 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 346 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Severe thunderstorms are possible late today into tonight. The storms will be capable of producing damaging winds in excess of 65 mph, large hail, a tornado, and heavy rain. A Flash Flood Watch is in effect through Tuesday morning for portions of northern Minnesota. Areas of fog will again be possible through tonight and it could be dense in spots. High water levels continue in the Rainy River Basin over far northern Minnesota. Flood Warnings remain in effect for these areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are expected Monday, most likely in the afternoon into the late evening. Damaging wind, large hail, tornadoes, and flash flooding are all possible. Areas of fog will occur in the morning and it may be dense in spots. Water levels will remain high across many of the Northland's rivers, creeks, and streams, especially in the Rainy River Basin and the Mississippi River Basin. A Flash Flood Watch is in effect through Tuesday morning for portions of northern Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-301045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 346 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Areas of fog will will continue portions of Lake Superior, mainly along the North Shore. A Dense Fog Advisory is in effect there. Easterly winds and higher waves will result in hazardous conditions for small craft. Thunderstorms are possible this afternoon and overnight, some of which may be severe producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be periodic chances for thunderstorms through Tuesday. Strong to severe storms are expected Monday afternoon and overnight. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 454 PM CDT Sun May 29 2022 MNZ011-012-301000- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 454 PM CDT Sun May 29 2022 ...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS MONDAY INTO MONDAY NIGHT... A few strong thunderstorms will be possible through tonight with hail and strong gusts possible. However, a better chance for strong to severe thunderstorms are possible in the Boundary Waters Canoe Area Wilderness Monday afternoon into Monday night. The storms will be capable of erratic and gusty winds in excess of 65 mph, large hail, frequent cloud- to- ground lightning, and heavy rainfall, which may lead to localized flooding of creeks, streams, and low- lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Prepare to protect yourself from large hail using sleeping bags or other padded items. Monitor NOAA Weather Radio for updates and possible warnings. Melde
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Sun May 29 2022
MNZ011-292215-
North St. Louis MN-
500 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northeastern St.
Louis County through 515 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Boundary Waters Canoe Area Wilderness, or 23 miles northwest
of Ely, moving northeast at 50 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern St.
Louis County, including the following locations... Lac la Croix, Lake
Agnes, Crooked Lake and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
4824 9197 4825 9195 4823 9196 4824 9189
4821 9186 4820 9180 4804 9219 4828 9244
4829 9242 4822 9236 4825 9227 4827 9229
4832 9231 4836 9226 4834 9221 4836 9216
TIME...MOT...LOC 2200Z 229DEG 41KT 4818 9214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LESpecial Weather Statement
National Weather Service Duluth MN
756 PM CDT Sun May 29 2022
MNZ010-300130-
Koochiching MN-
756 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northwestern
Koochiching County through 830 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Loman, or 27 miles southwest of International
Falls, moving northeast at 30 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Loman around 815 PM CDT.
Other locations in the path of this storm include Pelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4857 9380 4853 9382 4852 9380 4851 9365
4853 9363 4852 9361 4854 9349 4851 9343
4826 9396 4837 9415 4861 9383
TIME...MOT...LOC 0055Z 222DEG 28KT 4837 9390
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LESpecial Weather Statement
National Weather Service Duluth MN
814 PM CDT Sun May 29 2022
MNZ010-300130-
Koochiching MN-
814 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northeastern
Koochiching County through 830 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loman, or 17 miles southwest of International Falls, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pelland around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4862 9323 4835 9372 4848 9392 4857 9381
4853 9382 4852 9380 4851 9365 4853 9363
4852 9361 4853 9355 4855 9346 4859 9346
4861 9341 4860 9337 4863 9334 4864 9326
TIME...MOT...LOC 0114Z 223DEG 30KT 4848 9374
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LESpecial Weather Statement
National Weather Service Duluth MN
836 PM CDT Sun May 29 2022
MNZ010-300200-
Koochiching MN-
836 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northeastern
Koochiching County through 900 PM CDT...
At 836 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Littlefork, or 21 miles southwest of International
Falls, moving northeast at 35 mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Littlefork around 850 PM CDT.
Other locations in the path of this storm include International Falls
and Pelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4860 9337 4847 9317 4820 9367 4833 9386
4852 9362 4853 9355 4855 9346 4859 9346
4859 9344 4861 9341
TIME...MOT...LOC 0136Z 225DEG 31KT 4833 9368
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
850 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL INTERNATIONAL FALLS 48.59N 93.41W
05/29/2022 M0.25 INCH KOOCHICHING MN PUBLIC
&&
BJHThe Duluth radar (KDLH), 215 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
58 thunderstorm wind, 28 hail, 5 tornado. Local standard time, as filed.
Two pontoon boats were overturned and a boat lift was mangled. Furniture was blown off a porch. Additionally, a tree was snapped and a large branch was down as well.
Photos were received of trees down along Oak Avenue in Brainerd.
A gust of 68 mph was recorded by the Brainerd RAWS station BIRM5.
Damage to vehicles from the hail was reported as well.
A photo was received of an oak tree that was blown over near South Long Lake.
Numerous trees were down and snapped with some falling onto power lines.
A photo was received showing a white pine tree that was snapped near the base of the trunk.
Multiple trees were down blocking County Highway 133 in both directions.
The tornado crossed into Cass County from Wadena County along County Road 30 just south of 84th Street Southwest and tracked northeast for about half a mile before lifting just after crossing 84th Street Southwest. The tornado blew a center pivot irrigation system across 84th Street Southwest, snapping power poles in the process. No other damage was observed. The time of the tornado was estimated by radar and peak winds were around 100 mph.
A tornado caused damage in southwest Cass County, mainly across Poplar Township. The tornado began near the Poplar Cemetery and tracked north-northeast. Around a dozen power poles were snapped near the base along 60th St SW to the west of Highway 64 along with numerous tree damage, including several very healthy pine trees with trunks 12-18 inches in diameter snapped at the base. A small piece of farm equipment was also tossed roughly 100 yards. Significant tree damage was observed along Highway 64 around the intersection of 56 St SW, with damage continuing to the northeast into a wetland/bog-type landscape that was inaccessible. Peak winds were estimated to be 105 mph.
A few trees were down across Minnesota Highway 210.
Multiple trees were down onto power lines and buildings. One tree had an estimated diameter of 12 to 14 inches based on a photo that was received.
Photos were received showing several trees down with tree debris scattered over the road.
Extensive damage was reported to several farms and homes in the area.
A cluster of trees was down onto a power line on County Highway 11.
Multiple trees were down in the Pine River area.
A few trees were blown down with numerous branches down as well.
Multiple trees were down and the power was out.
A tree was down on a vehicle.
Photos were received showing large trees snapped at the base with several down on power lines.
A boat lift and a dock were flipped on Lower Whitefish Lake.
Photos were received from the Chippewa National Forest of numerous small to medium trees down over forest roads.
A photo was received showing a 12 to 14 inch tree that had been snapped.
Several large pine trees were uprooted and knocked over.
A pine tree estimated to be 12 to 14 inches in diameter was down on a deck.
A few large trees were down in the area.
Thunderstorm winds flipped over a dock on Little Boy Lake.
A large limb of an oak tree about halfway up was broken off. Numerous small branches were also blown down along with several nearby small trees.
A photo was received of an estimated 10 to 12 inch diameter pine tree down.
Two trees were downed and a chicken run, cow shed and grill were all lost or damaged along with lots of debris blown around as well.
A brief tornado started near the intersection of County Road 63 and Becker road. The tornado tracked north-northeast, sporadically knocking down trees along the way. While the tree damage was not as significant as other storms on this day, drone imagery provided by a spotter depicted a very clearly convergent signature in the tree damage. The most significant damage from this tornado was the partial lifting off of a roof from a two story home, though no broken windows were noted and |otherwise shingle damage appeared very minor. Sporadic tree damage continued in a path to the north towards the Mississippi River where the damage path appeared to end. Peak winds were estimated to be 85 mph.
A tornado produced a path of damage through the city of Deer River, with damage to numerous homes and businesses. The tornado likely began somewhere just south of Highway 2, though a precise location was difficult to determine due to a lack of |damage. The first damage observed was a camper/RV that was in a parking lot south of Highway 2 which was tossed across the highway into the parking lot of a furniture store building just north of the highway. The furniture store building had all of its south |facing windows blown out with damage to the front facade and some evidence of roof lift on the flat portion of the roof. The building also lost part of a gabled metal roof. A metal shed/outbuilding in the parking lot was completely destroyed. To the north, a two story building that includes a funeral home and post office had evidence of roof lift. Continuing north through the residential streets numerous trees were downed and several outbuildings - sheds and garage buildings - sustained significant damage, with some collapsing and others sliding off their foundations. This damage continued north- northwest, crossing state highway 6 around 7th Ave. Damage to the ball fields north of|town are believed to be part of the tornado’s path, with a small outbuilding and dugouts being destroyed and damage sustained to the metal chain link fence. Tree damage continued onto private property to the northwest, with the end of the tornado path estimated to be near or just south of County Road 142. Peak winds were estimated to be 107 mph.
A garage was collapsed by the winds with debris strewn about in Deer River.
Several trees approximately 8 to 10 inches in diameter were blown over. A large tree around 18 to 24 inches in diameter was also blown down about 1 mile to the northwest of the report location.
Several 8 to 10 inch diameter trees were uprooted or snapped.
A photo was received showing a 6 to 8 inch diameter tree down along with snapped limbs.
Two 8 inch pine trees were downed by the storm.
At least 5 balsam trees were down with all falling to the northwest. Numerous conifer branches and tops were also down as well.
At least 5 balsam trees estimated to be 6 to 8 inches in diameter were downed.
Trees were reported down near US Highway 71 and State Highway 65.
Photos were received showing several trees that were uprooted or broken with tree debris scattered over the roadway.
Several large trees were down with one landing on a camper and another that was 16 to 18 inches in diameter that fell onto a house causing significant damage to the roof on the north side of Pokegama Lake.
Trees were downed onto power lines along Highway 1.
Photos were received showing numerous medium to large trees snapped at the base.
Multiple trees were reported down in the Pine City area.
Multiple trees were down along Highways 22 and 5.
Multiple trees were reported down near Beroun.
A large pine tree was down in International Falls.
Several trees were down with several onto power lines.
Widespread trees and power lines down in Hinckley.
Wind damage and downed trees at the Holiday gas station in Hinckley. This was near the start of the tornado.
A 15 inch diameter tree was snapped about halfway up.
Damage sustained to a fast food restaurant in Hinckley, including broken windows, a damaged rooftop HVAC unit, and evidence of metal flashing damage, is believed to be the beginning of a tornado that then tracked across Interstate 35 in a north-northwest direction, crossing the railroad tracks near 7th St NE. The majority of the damage was trees uprooted with several snapped along the way. Aerial imagery provided by the Pine County Sheriff’s Department shows fairly weak but convergent tree fall between I-35 and near Highway 61 and Owl Drive between a distinct intensification where the treefall becomes much more extensive and a metal roof section was lifted off a local business. The tornado then tracked across Highway 61 and traversed north causing mainly tree damage with at least one home losing some roof shingles. The end of the tornado path is estimated due to the track moving into a much less wooded wetland area. NWS Duluth sincerely appreciates the drone imagery provided by the Pine County Sheriff’s Office to aid in the assessment of this storm damage. Peak winds were estimated to be 95 mph.
Trees were down just north of Hinckley on I-35.
A 28 foot camper was lifted off its foundation and destroyed. Many trees were also snapped due to the strong winds.
Photos were received showing numerous large trees uprooted and causing damage to outbuildings.
A photo was received showing numerous uprooted trees and several downed power lines.
Multiple trees were reported down with several on power lines.
A swath of trees about 30 yards across was reported down through the woods along Highway 23. The observer reports it looks like someone took a huge mower to the forest.
A photo was received showing a tree down along with a few larger branches about 4 inches in diameter down as well.
Three power poles were snapped near Cook along with several trees down on power lines.
A tree was downed onto a power line.
A few tree limbs were broken.
Trees were reported down over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030251, 1030259, 1030246, 1030234, 1030236, 1030233, 1030247, 1030240, 1030235, 1030249, 1030257, 1030237, 1030248, 1030238, 1030250, 1030245, 1030239, 1030242, 1030270, 1030272, 1030271, 1030261, 1030267, 1030508, 1030268, 1030269, 1030530, 1030529, 1030252, 1046798, 1030521, 1030274, 1030503, 1030519, 1030520, 1030276, 1030280, 1030273, 1030275, 1030278, and more.